NSW Health warns of opioid risk after people took heroin thinking it was cocaine or methamphetamine

<span>In November three people were admitted to hospital from a heroin overdose after using substances they thought to be cocaine.</span><span>Photograph: Carly Earl/The Guardian</span>
In November three people were admitted to hospital from a heroin overdose after using substances they thought to be cocaine.Photograph: Carly Earl/The Guardian

The NSW health department has issued a drugs warning after 11 people who believed they were using cocaine or methamphetamine recently experienced an opioid overdose.

In eight of the overdose cases where drug samples were available, heroin was the opioid identified.

Related: Detection of highly potent opioid in MDMA prompts emergency warnings and renewed calls for pill testing

The medical director of the NSW Poisons Information Centre, Dr Darren Roberts, said drugs unexpectedly containing opioids can cause severe overdose or death.

He urged people who use drugs such as cocaine, methamphetamine, MDMA or opioids to carry naloxone on them, which is a medicine that rapidly reverses an opioid overdose.

In NSW, naloxone in the form of nasal spray or a pre-filled syringe is available for free without a prescription from registered community pharmacies, needle and syringe programs and some non-government organisations.

“It is important that people recognise the signs of an opioid overdose early and know how to respond,” Roberts said.

“Opioids such as heroin can cause pin-point pupils, drowsiness, loss of consciousness, slowed breathing, snoring and skin turning blue or grey, and can be life-threatening.”

He said the strength and contents of illicit drugs are unknown and can be inconsistent.

“Heroin and other opioids can be sold as or found in cocaine, methamphetamine and MDMA (ecstasy). You cannot always tell the difference between these drugs by appearance,” he said.

It follows a public health alert in November 2023 when NSW Health reported three people were admitted to hospital from a heroin overdose after using substances they thought to be cocaine. One of those patients died.

In January 2024, three people were admitted to hospital and one was treated in intensive care after taking a form of nitazenes, which are strong synthetic opioids that can cause severe overdose or death.

Those hospitalised ingested just half a pill.

Roberts urged anyone experiencing or witnessing any unexpected symptoms after using drugs to call 000 and administer naloxone if it was immediately available.

• In Australia, the National Alcohol and Other Drug Hotline is at 1800 250 015; families and friends can seek help at Family Drug Support Australia at 1300 368 186.